MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 CLOSED WOUND SUCTION

C.R. BARD, INC. (COVINGTON) -1018233 CLOSED WOUND SUCTION
Catalog Number 0043630
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the hemovacs becoming disconnected from the wound drainage kit tubing on ortho and neurosurgery patients.The representative had worked on this in the past and thought it had improved.The customer wondering if there have been any changes to the hemovacs or if there was something more, they should be doing besides taping it to the patients.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event was inconclusive because this investigation did not result in any additional findings and no sample was available for evaluation.No actions can be taken at this time since a root cause was not identified.A dhr review is not required as the lot number is unknown.The instructions for use were found adequate and state the following: bd davol cws 400 closed wound suction evacuator kit i.Device description: the davol¿ 400 cws closed wound suction evacuator kits contain wound drains and evacuators.Wound drains are made up of silicone or pvc materials; they are round shaped with perforations.They are packaged with a trocar.400 cc evacuators are made up of pvc materials.Clear evacuator sidewalls with volume calibrations facilitate examination and measurement of drainage fluid.Note: not made with natural rubber latex.Ii.Indications for use: wound drains are used to remove exudates from wound sites.Iii.Contraindications: do not use for chest drainage.Iv.Precautions: 1.Ensure that the wound site is dry and free of debris before closure.2.The surgeon must determine the number of drains needed for an effective drainage of the entire wound site.3.The junction between the tubing and tissue at the drain entrance site must be air-tight for effective functioning of the system.4.If the drain is occluded, irrigation and/or aspiration of the drain may be required.5.The quality and quantity of drained fluid must be regularly monitored and reported to the surgeon.6.Reservoir, once full, must be emptied per hospital protocols.Failure to do so will result in incomplete drainage.7.Suction must be discontinued prior to the removal of the drain.8.Before starting the drainage procedure, ensure that all the connections are tight and free of any obstructions within the drainage pathway.Connections to check are: i) drain to suction source.Ii) y-connector (when applicable): ¿ drain to y-connector.¿ y-connector to suction source.9.Di(2-ethylhexyl) phthalate (dehp) is a plasticizer used in some polyvinyl chloride medical devices.Dehp has been shown to produce a range of adverse effects in experimental animals, notably liver toxicity and testicular atrophy.Although the toxic and carcinogenic effects of dehp have been well established in experimental animals, the ability of this compound to produce adverse effects in humans is controversial.There is no evidence that neonates, infants, pregnant and breast feeding women exposed to dehp experience any related adverse effects.However, a lack of evidence of causation between dehp-pvc and any disease or adverse effect does not mean that there are no risks.Warning: 1.An effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir must be maintained in order for the system to function properly.If the system is not maintained properly, surgical complications including hematomas may result.2.Blood collected using the evacuator must not be re-infused.3.Do not use in patients who are allergic to materials used in bd¿ drain products.4.Do not bypass or inactivate the anti-reflux valve.5.In the event of occlusion of the drain, all wound drainage ceases.Careful attention to the drain will minimize the probability of this problem.If occlusion does occur, the drain can be aspirated by connecting auxiliary suction to the reservoir outlet or temporarily disconnecting the drain from the evacuator and applying auxiliary suction directly to the drain.6.If an air-tight seal between the drain and the skin (from where the drain emerges) is not achieved, then air leak must be rectified or the system must be converted to open drainage.7.An airtight seal between all system components (drain, adapter, y-connector, crab-claw, evacuator and tube ends) is necessary for intended system function.8.Leaving the drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may affect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.9.Drain perforations must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.10.To avoid the possibility of drain damage or breakage, please follow these steps: a.Avoid suturing through drains.B.Drains should lie flat and in line with the skin exit areas.C.Particular care should be taken to avoid any obstacles to the drain exit path.D.Drains should be checked for free motion during closure to minimize the possibility of breakage.E.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments as these could cause cuts or nicks and lead to subsequent structural failure of the drain.F.Surgical removal may be necessary if drain is difficult to remove or breaks.11.This is a single use device.Do not reuse.12.Do not re-sterilize.13.Trocar and evacuator are mr unsafe.14.After use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable local, state and federal laws and regulations.Note: when using trocar with drain, care should be taken as the sharp and pointed edge of trocar could result in serious injury.After removal of trocar from the drain, please dispose of it as per the hospital protocol in the appropriate biohazard/sharps container.Warning: this product can expose you to di(2-ethylhexyl) phthalate (dehp), which is known to the state of california to cause cancer and birth defects or other reproductive harm.Vi.Complications: 1.This is a single use device.Do not re-sterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.2.Severe allergic reactions or illness may result in patients who are allergic to materials used in bd¿ drain products.3.If the evacuator is not emptied when full, drainage from the wound site will cease and the likelihood of back-contamination across the anti-reflux valve is increased.4.In the event an air-tight seal is not achieved, the evacuator will rapidly fill with air from the leak; subsequent drainage to the evacuator will occur only if allowed by gravity and wound exudates forcing the flow.Entry into the evacuator is allowed only by displacement of air in the evacuator by wound exudates flow.In this displacement process, air reflux from the evacuator to the wound can occur and increase the likelihood of back-contamination across the anti-reflux valve.In the event of drain occlusion by fibrin, clots, or other particulate matter, all wound drainage ceases.5.The advantages of wound drainage, particularly closed system drainage, are lost if an airtight seal between the drain and the skin where the drain emerges is not achieved or if the drain is allowed to become occluded.6.Complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patient degree of intolerance to any foreign object in the body.Vii.Instructions for use: 1.The surgeon should irrigate the wound with sterile fluid and then suction the irrigating fluid and gross debris from the operative site.2.Tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.3.Positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the surgeon.4.Drain tubing should be placed within the wound by approximating the areas of critical fluid collection.5.Care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.6.Taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain placement.7.Deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.8.Care must be exercised to avoid damage to the drain (refer to warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.9.When using a trocar please follow these instructions: 9.I.) with one drain: - draw drain using trocar from inside to outside of wound.- ensure that perforated section of the drain is within the critical fluid collection areas of wound.- remove trocar only by cutting the drain one inch from the end of the trocar.- trim non-perforated section of drain to desired length.- attach non-perforated section of drain either to an evacuator inlet port or to a y-connector.9.Ii.) with two single drains: - follow instruction #9.I for each of the two drains separately.9.Iii.) with a double drain: - draw drain using trocar from inside to outside of wound.- ensure that desired perforated region of the drain is within the critical fluid collection areas of wound.- cut the outer portion of the drain (outside the wound area) in the middle of the perforated region.Attach non-perforated section of the inserted drain to an evacuator inlet port or to a y-connector.- after cutting (as mentioned above), the second half of this drain can be used separately.If you are not using the second half then dispose of it as per the hospital protocol.10.Attach drain to evacuator tubing via the y-connector.11.Insert free end of evacuator y-tubing into evacuator suction port a.12.Fully compress evacuator by hand and close drain port b.Unit is now operational.13.To empty unit, clamp y-tubing.Open drain port b.Hold unit with open port at bottom and compress until fluid is removed.14.For continued wound evacuation compress unit fully and close drain port b.Release clamp on y-tubing.Note: in case drain should migrate, there is a white barium sulfate line on the entire length of the tubing that will show up on an x-ray.Viii.Miscellaneous section: bd, the bd logo and davol are trademarks of becton, dickinson and company or its affiliates.Single use do not resterilize.Contains or presence of phthalates.Sterilized using ethylene oxide do not use if package is damaged.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the hemovacs becoming disconnected from the wound drainage kit tubing on ortho and neurosurgery patients.The representative had worked on this in the past and thought it had improved.The customer wondering if there have been any changes to the hemovacs or if there was something more, they should be doing besides taping it to the patients.The customer reported issues with pcn# 0043630, pcn# 0073610.Per follow up via phone on 27dec2024.This is being reported by our short stay unit, so this was post-surgery.It happened occasionally, and from what they understand was not a new problem.The rns reported taping the tubing before sending patients home so that it did not come disconnected.They are not sure which drain it was happening with, and would guess both, also have had reported of it happening on knee surgeries and spine surgeries.In the past, the solution was to tap the connection, but customer was hoping there would be a way to ensure that the connection was more secure.Looking in the chart of one of the last ones they had and seeing a 10f 400cc reservoir drain.Per surgeon noted a medium hemovac also not sure how to figure out the exact one that was used.

Brand Name
CLOSED WOUND SUCTION
Common Device Name
CLOSED WOUND SUCTION
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington, GA 30014
7707846100
MDR Report Key21103379
Report Number1018233-2024-08670
Device Sequence Number13050117
Product Code GCY
UDI-Device Identifier00801741049378
UDI-Public(01)00801741049378
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0043630
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2024
Supplement Date Received by Manufacturer01/28/2025
Initial Report FDA Received Date01/08/2025
Supplement Report FDA Received Date02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown